Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 372, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 12, 2005, 3:09 AM CDT for Hanson County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2005, 3:09 AM CDT (08:09 UTC)
- Expired
- Sep 12, 2005, 3:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Hanson County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2172 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 120810 SVRFSD SDC061-120845- /O.NEW.KFSD.SV.W.0372.050912T0809Z-050912T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 309 AM CDT MON SEP 12 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 345 AM CDT * AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR FARMER...OR ABOUT 17 MILES EAST OF MITCHELL...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL HANSON COUNTY THROUGH 335 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4373 9786 4371 9761 4385 9761 4384 9778 $$ BT
2 follow-up statements
000 WWUS53 KFSD 120824 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 317 AM CDT MON SEP 12 2005 SDC061-120845- /O.CON.KFSD.SV.W.0372.000000T0000Z-050912T0845Z/ HANSON SD- 317 AM CDT MON SEP 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR NORTHEASTERN HANSON COUNTY... AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FARMER...OR ABOUT 18 MILES EAST OF MITCHELL...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL HANSON COUNTY THROUGH 330 AM CDT THIS STORM HAS APPEARED TO WEAKEN OVER THE PAST FEW MINUTES...BUT IS STILL CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES. LAT...LON 4361 9791 4361 9762 4385 9761 4384 9778 $$ BT
000 WWUS53 KFSD 120843 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 342 AM CDT MON SEP 12 2005 SDC061-120852- /O.EXP.KFSD.SV.W.0372.000000T0000Z-050912T0845Z/ HANSON SD- 342 AM CDT MON SEP 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANSON COUNTY EXPIRES AT 345 AM CDT... THE STORM IS NO LONGER SEVERE AS THE STORM HAS WEAKENED. LAT...LON 4361 9791 4361 9762 4385 9761 4384 9778 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:30 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Sep 11, 9:30 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT SUN SEP 11 2005 .DISCUSSION... PRECIP HAS YET TO DEVELOP OVR CWA ATTM. WUD EXPECT SOME TRW DVLPMNT AFTER MIDNIGHT AS CNTRL PLAINS S/W LIFTS NWD AND INTERACTS WITH FNT SAGGING INTO WRN CWA LATER TONIGHT. BEST CHC WL BE ACRS WRN AND NRN CWA. HAVE SLOWED TIMING OF PRECIP AND ADDED MORE CLD COVER DUE TO THE EXTENSIVE MID AND HIGH CLOUDS OVR CWA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 11, 10:54 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT SUN SEP 11 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1054 AM CDT SUN SEP 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT IN THE SOUTHEAST QUARTER OF SOUTH DAKOTA AND SOUTHWEST MINNESOTA. IF A FEW THUNDERSTORMS DO DEVELOP...THERE IS A SLIGHT RISK OF A SEVERE STORM MAINLY ALONG AND WEST OF A TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE. HAIL TO THE SIZE OF NICKELS AND ISOLATED WIND GUSTS OF 50 TO 60 MPH ARE THE PRIMARY THREATS. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON IN BRULE...GREGORY AND CHARLES MIX COUNTIES. BE VERY CAREFUL WITH DEBRIS BURNING AND OFF ROAD VEHICLE USE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON OR EVENING...AND CONTINUE THROUGH MONDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:38 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 52 min |
| Sep 12, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 50 min |
| Sep 12, 4:35 PM CDT | Tornado Warning | FSD | Beadle, Sanborn | 40 min |
| Sep 12, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 37 min |
| Sep 12, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 15 min |
| Sep 12, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 26 min |
| Sep 12, 5:41 PM CDT | Tornado Warning | FSD | Kingsbury | 34 min |
| Sep 12, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 47 min |
| Sep 12, 6:43 PM CDT | Tornado Warning | FSD | Brookings | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.